Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 60, NWS Birmingham, AL

April 28, 2002Marshall County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 28, 2002, 9:34 PM CDT for Marshall County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2002, 9:34 PM CDT (02:34 UTC)
Expired
Apr 28, 2002, 10:00 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Marshall County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 8:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2002-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2002-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 290234
SVRBHM
ALC095-290300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
934 PM CDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST ALABAMA

* UNTIL 1000 PM CDT

* AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF GRANT...MOVING SOUTHEAST
  AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTH
CENTRAL MARSHALL COUNTY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 8:00 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 28, 8:00 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
800 PM CDT SUN APR 28 2002

STRONG TO SEVERE THUNDERSTORMS ACROSS EXTREME NORTHERN PORTIONS OF
FORECAST AREA.  FEW SHOWERS HAVE DEVELOPED ACROSS CENTRAL PORTIONS
AS WELL.  CAPE/INSTABILITY QUITE HIGH ACROSS AREA FROM TUSCALOOSA TO
BIRMINGHAM TO ROANOKE...SPC HAS JUST ISSUED A SEVERE THUNDERSTORM
WATCH FOR THESE AREAS.  THIS WATCHG WILL REPLACE THE PREVIOUS
TORNADO WATCH ACROSS NORTHERN ALABAMA...AND WILL BE IN AFFECT
THROUGH MIDNIGHT.  HAVE ALREADY SENT UPDATE ZONES.

.BHM...NONE.

In the hours before

Local storm report, Apr 28, 6:02 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    IDER                      AL   1.75 IN HAIL
04/28/02   DEKALB                         GOLFBALL SIZE HAIL WAS
                                          REPORTED IN IDER BY STORM
                                          SPOTTERS.
Local storm report, Apr 28, 7:50 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0726 PM    HAZEL GREEN               AL   0.75 IN HAIL
04/28/02   MADISON                        DIME SIZE HAIL WAS
                                          REPORTED IN HAZEL GREEN.

0729 PM    ARDMORE                   AL   1.00 IN HAIL
04/28/02   LIMESTONE                      QUARTER SIZE HAIL FELL IN
                                          ARDMORE.

0730 PM    NEW MARKET                AL   1.00 IN HAIL
04/28/02   MADISON                        QUARTER SIZE HAIL
                                          REPORTED IN NEW MARKET.

0735 PM    ARDMORE                   AL   0.88 IN HAIL
04/28/02   LIMESTONE                      NICKEL SIZE HAIL WAS
                                          OBSERVED IN ARDMORE.

0740 PM    NEW MARKET                AL   1.50 IN HAIL
04/28/02   MADISON                        ONE AND ONE HALF INCH
                                          DIAMETER SIZE HAIL WAS
                                          REPORTED IN NEW MARKET.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:08 PM CDTSevere Thunderstorm WarningBMXMadison52 min
Apr 28, 7:25 PM CDTSevere Thunderstorm WarningBMXLimestone35 min
Apr 28, 7:36 PM CDTSevere Thunderstorm WarningBMXJackson39 min
Apr 28, 7:59 PM CDTSevere Thunderstorm WarningBMXLimestone46 min
Apr 28, 8:14 PM CDTSevere Thunderstorm WarningBMXJackson46 min
Apr 28, 8:15 PM CDTSevere Thunderstorm WarningBMXMadison30 min
Apr 28, 8:18 PM CDTTornado WarningBMXLimestone27 min
Apr 28, 8:39 PM CDTTornado WarningBMXDeKalb, Jackson66 min
Apr 28, 8:55 PM CDTSevere Thunderstorm WarningBMXMadison50 min
Apr 28, 8:57 PM CDTSevere Thunderstorm WarningBMXLimestone48 min
Apr 28, 9:13 PM CDTSevere Thunderstorm WarningBMXCherokee47 min
Apr 28, 9:27 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah33 min
Apr 28, 9:57 PM CDTSevere Thunderstorm WarningBMXCleburne33 min
Apr 28, 11:05 PM CDTSevere Thunderstorm WarningBMXSt. Clair25 min
Apr 28, 11:19 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega26 min
Apr 29, 12:05 AM CDTSevere Thunderstorm WarningBMXTalladega25 min
Apr 29, 12:55 AM CDTSevere Thunderstorm WarningBMXRandolph35 min
Apr 29, 12:58 AM CDTSevere Thunderstorm WarningBMXTallapoosa47 min
Apr 29, 1:24 AM CDTSevere Thunderstorm WarningBMXJefferson36 min
Apr 29, 4:06 PM CDTSevere Thunderstorm WarningBMXMarengo39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.